Overdose with amiodarone might be expected to lead to marked ECG abnormalities, serious arrhythmias, cardiac arrest and death. However, surprisingly, the few reported overdoses have had a much more benign outcome. As in therapeutic use, it may be that amiodarone does not cause pro-arrhythmic events as commonly as other antiarrhythmic drugs. In any case, patients with significant overdoses still warrant close observation and ECG monitoring.
Amiodarone is labeled a class III antiarrhythmic, meaning it greatly prolongs the refractory period in cardiomyocytes and cardiac conducting tissue by blocking the repolarising potassium channel. On the surface ECG, this leads to a prolonged QT interval. However, amiodarone also blocks sodium channels, calcium channels and is a noncompetitive alpha and beta-adrenoreceptor antagonist (making it a class I, II, III - IV antiarrhythmic).
Amiodarone is poorly and variably absorbed, has a very high volume of distribution and mainly hepatic clearance. It is very slowly metabolised and initial falls in serum concentrations are mainly due to distribution. The terminal elimination half-life is about 50 days. Thus, a number of problems that occur with chronic administration could potentially occur following overdose.
Experience of amiodarone overdose is very limited and the minimum toxic dose is unknown. Toxicity (in therapeutic doses) is more likely in patients with underlying heart disease or electrolyte disorders. The onset of toxicity may be delayed due to poor absorption. In contrast to the diverse range of adverse effects with therapy, cardiac toxicity is the dominant feature in overdose. Bradycardia and ECG changes (QT prolongation) are commonly reported; hypotension, ventricular arrhythmias, heart block and torsade de pointes may also occur.
As there is so little information available on this drug in overdose, clinicians should consider measuring amiodarone concentrations. However, urgent tests are not warranted as the treatment is unaltered.
Patients should have a baseline ECG, repeated 6 hours later, and monitoring for at least 24 hours, if this is abnormal.
Electrolytes (sodium, potassium, magnesium, bicarbonate) should be measured as low concentrations of any of these may exacerbate toxicity.
Amiodarone is not commonly taken in overdose, but should be considered (along with other drugs with membrane blocking effects) in patients with QT prolongation and/or ventricular arrhythmias. In contrast with many of these drugs, amiodarone is not sedating and has no anticholinergic effects. These drugs are usually only prescribed for people with a history of severe cardiac failure and/or life-threatening arrhythmias and evidence of these (cardiomegaly, surgical scars (precordium, cubital fossa), pacemaker, etc.) would support this diagnosis.
The QT duration is the best indicator of the extent of potassium channel blockade. Torsade de pointes generally occurs with grossly prolonged QT intervals (>500 ms) and is more likely in the presence of bradycardia. In addition, any degree of heart block should warrant continuous ECG monitoring.
This includes maintenance of the airway and ventilation, ensuring IV access and adequate IV fluids (saline) and correcting any electrolyte disturbances.
Gastric lavage should be considered in patients who present within 1 hour after ingesting more than twice the recommended daily dose. Atropine should be given prior to lavage to prevent heart block or worsening bradycardia from the vagal stimulation. Activated charcoal in a standard dose should be given to patients who present within 1-2 hours.
All class 1A antiarrhythmic drugs are contraindicated and lignocaine and phenytoin (class 1B drugs), while they may be used, may still exacerbate Na+ channel blockade and potentially exacerbate arrhythmias (e.g. convert VT into asystole). Magnesium is normally the drug of choice for treating torsade de pointes and is used for refractory arrhythmias in other settings. However, its calcium channel blocking activity may aggravate the hypotension and heart block that can complicate this poisoning. For this reason, isoprenaline or overdrive pacing should be preferred. Marked sinus bradycardia may be unresponsive to atropine and beta-adrenergic agonists or temporary pacemaker insertion may be required. Second or third degree heart block should be treated with atropine and isoprenaline followed by a pacemaker.
Patients should be observed until ECG changes have resolved. No follow up is required after resolution of the clinical signs and ECG findings unless the patient has been profoundly hypotensive or had a prolonged cardiac arrest. Patients should be pacemaker advised of the possibility that some adverse effects such as photosensitivity, thyroid abnormalities and hepatitis have been reported with short exposures and thus may occur post-overdose.
Bonati M, D'Aronno V, Galletti F, et al. Acute overdosage of amiodarone in a suicide attempt. J Toxicol Clin Toxicol 1983;20:181-186.
Goddard DJR, Whorwell PJ. Amiodarone overdose and its management. Br J Clin Pract 1989; 34: 184-186.
Hardman JG, Gilman AG, Limbird LE. Gooodman and Gilman's The pharmacological basis of therapeutics 9th ed. 1996. McGraw Hill, New York.
Keren A, Tzivoni D. Torsades de pointes: prevention and therapy. Cardiovasc Drugs Ther. 1991 Apr; 5(2): 509-13
Kivisto KT, Neuvonen PJ. Effect of activated charcoal in the absorption of amiodarone. Hum Exp Toxicol 1991;10:327-329.
Leatham EW, Holt DW, McKenna WJ. Class III antiarrhythmics in overdose. Presenting features and management principles. Drug Safety 1993; 9(6): 450-462.